Health & Wellness Articles

Is Your Medication a Pain in the Gut?

How Certain Meds Can Make Your Heartburn Worse

3SHARES
Medications can either be your best friend or a big nuisance when you suffer from heartburn. While antacids (Maalox, Mylanta, Rolaids and Tums) provide immediate relief for acid reflux, there are several common medications you might take for other health ailments that can aggravate heartburn issues in a major way. Each person responds to medications differently, but trial and error can help you find which medication works best for your medical needs while also limiting heartburn symptoms. Here is some information to determine if your medication could be causing you more pain.

Many medications contribute to heartburn discomfort by relaxing the lower esophageal sphincter (LES) and allowing stomach acids to re-enter and irritate the esophagus. Examples of these medications include:
  • Antianxiety medications and sleep aids (diazepam, lorazepam) 
  • Narcotic painkillers (merpidine, morphine)
  • Tricyclic antidepressants (imipramine, amitriptyline)
  • Anticholinergic muscle spasm medications (levodopa, dicyclomine, glycopyrrolate) 
  • Asthma medications (theophylline)
  • Heart and blood pressure medications (diltiazem hydrochloride, nifedipine, propranolol hydrochloride, atenolol, prazosin hydrochloride, isosorbide dinitrate, nitroglycerin)
  • Hormones (progesterone, birth control pills)
Other medications cause irritation because they increase stomach acid production, irritate the stomach/esophagus lining or decrease the rate of stomach emptying. Examples of these medications include:
  • Non-steroidal anti-inflammatory drugs (NSAIDS) (aspirin, ibuprofen, naproxen sodium, celecoxib)
  • Osteoporosis medications (alendronate sodium, risedronate sodium)
  • Iron supplements
  • Tetracycline antibiotics
  • Potassium supplements
  • Steroid medications (prednisone)
  • Vitamin C
Continued ›
Page 1 of 2   Next Page ›
3SHARES

Advertisement -- Learn more about ads on this site.

More Great Features

Connect With SparkPeople

Subscribe to our Newsletters

About The Author

Tanya Jolliffe Tanya Jolliffe
Tanya earned a bachelor's degree in dietetics and nutrition and has more than 20 years of experience in nutrition counseling and education. She is a member of the American Association of Diabetes Educators. See all of Tanya's articles.

Member Comments

There are currently no comments on this article


x Lose 10 Pounds by October 13! Get a FREE Personalized Plan